IV sedation of a minor taking antidepressants and antimigraine medication

A DOCS education member asks:
I have a 17-year-old female currently taking sertraline (100 mg) for recurrent depression and generalized anxiety, as well as Topamax (50 mg) prophylactically for the prevention of migraines. She has no stated allergies, a history of spondylosis, and formerly took gabapentin which she no longer takes.

She is at ease in the chair, Mallampati class I-II. She is in otherwise good health. I plan on IV sedation using midazolam (1-2 mg increments), fentanyl (25-50 ug increments), and ketorolac (60mg), Decadron LA (6 mgs).

Her MD has recommended she not take the Topomax and sertraline the night prior.
The duration of sedation should be about 90 minutes. I plan on carefully titrating with midazolam and probably using no more than 50-100 ugs of Fentanyl.

I usually use Zofran for an antiemetic, but am concerned about increased risk for serotonin syndrome.
We monitor etCO2, spO2, HR, BP, MAP, ECG, respiration, and use a precordial stethoscope. I realize there is increased risk for CNS depression and respiratory depression, so going slow is important.

Anything I have missed? Should Zofran not be used? Thanks very much!

Dr. Anthony Feck, DOCS Education Dean of Faculty, responds,
You don't mention the patient's BMI. I'll assume it is under 30. You don't mention any social habits affecting sedation. I'll assume none. You don't mention abnormal sugar intake - I'll assume normal. Other than that, you've presented a thorough evaluation of your patient. Your monitoring is good.

The physician's recommendation of withholding the Topomax and sertraline is curious. There is more risk of a migraine or depression-related complications than excessive CNS depression or other drug-drug reactions when you carefully titrate.

I wouldn't administer the Zofran unless the patient has a history of nausea and vomiting with meds, or you have a history with the patient, or the patient has nausea and/or vomiting.

Your dose of ketorolac is high, as is your dose of Decadron LA. I wouldn't give either of those meds unless necessary, and I would give them in lower doses.

Titrating low and slow is a good idea!

issue_no: 
2
The information contained in this, or any case study post in Incisor should never be considered a proper replacement for necessary training and/or education regarding adult oral conscious sedation. Regulations regarding sedation vary by state. This is an educational and informational piece. DOCS Education accepts no liability whatsoever for any damages resulting from any direct or indirect recipient's use of or failure to use any of the information contained herein. DOCS Education would be happy to answer any questions or concerns mailed to us at 106 Lenora Street, Seattle, WA 98121. Please print a copy of this posting and include it with your question or request.